Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2020, 3:50 AM CDT for Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 3:50 AM CDT (08:50 UTC)
- Expired
- May 24, 2020, 4:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:29 AM CDT | TSTM WND DMG | 3 Nnw Sioux City, IA | A ROUGHLY 6 INCH DIAMETER TREE BRANCH WAS BROKEN OFF A TREE. REPORT TAKEN FROM SOCIAL MEDIA, AND TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 11:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
440
WUUS53 KFSD 240850
SVRFSD
IAC149-193-NEC043-051-SDC127-240945-
/O.NEW.KFSD.SV.W.0003.200524T0850Z-200524T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
350 AM CDT Sun May 24 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Woodbury County in west central Iowa...
Plymouth County in northwestern Iowa...
Dakota County in northeastern Nebraska...
Eastern Dixon County in northeastern Nebraska...
Central Union County in southeastern South Dakota...
* Until 445 AM CDT.
* At 350 AM CDT, severe thunderstorms were located along a line
extending from near Wakonda to near Ponca State Park to near
Wakefield, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Ponca, Elk Point and Ponca State Park around 355 AM CDT.
Emerson around 400 AM CDT.
North Sioux City and Jefferson around 405 AM CDT.
Hubbard around 410 AM CDT.
Hinton and Homer around 420 AM CDT.
Sioux City, Dakota City and Merrill around 425 AM CDT.
Sergeant Bluff and Salix around 430 AM CDT.
Kingsley and Lawton around 440 AM CDT.
Other locations impacted by these severe thunderstorms include
Bronson, Oyens, Brunsville, Waterbury, Westfield and Chatsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
4227 9673 4227 9676 4246 9676 4271 9680
4290 9680 4291 9654 4291 9586 4256 9586
4245 9592 4221 9596
TIME...MOT...LOC 0850Z 259DEG 41KT 4296 9705 4260 9676 4229 9691
HAIL...<.75IN
WIND...70MPH
$$
Schumacher3 follow-up statements
472
WWUS53 KFSD 240909
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
409 AM CDT Sun May 24 2020
IAC149-193-NEC043-051-SDC127-240945-
/O.CON.KFSD.SV.W.0003.000000T0000Z-200524T0945Z/
Woodbury IA-Plymouth IA-Dakota NE-Dixon NE-Union SD-
409 AM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WOODBURY...PLYMOUTH...DAKOTA...EASTERN DIXON AND CENTRAL UNION
COUNTIES...
At 408 AM CDT, severe thunderstorms were located along a line
extending from near Union Grove State Park to near Jefferson to near
Hubbard, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Public. At 355 AM CDT, a measured wind gust of 61 mph was
reported 4 miles east of Vermillion.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Hinton around 420 AM CDT.
Dakota City and Merrill around 425 AM CDT.
Sioux City, South Sioux City, Sergeant Bluff and Salix around 430
AM CDT.
Kingsley and Lawton around 440 AM CDT.
Remsen around 445 AM CDT.
Moville around 450 AM CDT.
Pierson around 500 AM CDT.
Other locations impacted by these severe thunderstorms include
Bronson, Oyens, Brunsville, Waterbury, Westfield and Chatsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
4227 9673 4227 9676 4246 9676 4271 9680
4290 9680 4291 9654 4291 9586 4256 9586
4245 9592 4221 9596
TIME...MOT...LOC 0908Z 259DEG 41KT 4300 9679 4264 9650 4233 9665
HAIL...<.75IN
WIND...70MPH
$$
Schumacher391
WWUS53 KFSD 240921
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
421 AM CDT Sun May 24 2020
NEC051-240930-
/O.CAN.KFSD.SV.W.0003.000000T0000Z-200524T0945Z/
Dixon NE-
421 AM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DIXON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern and west central Iowa...northeastern Nebraska...and
southeastern South Dakota.
LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
4243 9666 4266 9660 4291 9667 4291 9586
4256 9586 4245 9592 4221 9596
TIME...MOT...LOC 0920Z 246DEG 35KT 4292 9651 4271 9641 4229 9656
$$
IAC149-193-NEC043-SDC127-240945-
/O.CON.KFSD.SV.W.0003.000000T0000Z-200524T0945Z/
Woodbury IA-Plymouth IA-Dakota NE-Union SD-
421 AM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WOODBURY...PLYMOUTH...DAKOTA AND SOUTHEASTERN UNION COUNTIES...
At 420 AM CDT, severe thunderstorms were located along a line
extending from near Hawarden to 8 miles northwest of Hinton to near
Homer, moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Hinton around 425 AM CDT.
Merrill around 430 AM CDT.
Craig around 435 AM CDT.
Sioux City, Sergeant Bluff, Dakota City and Salix around 440 AM
CDT.
Le Mars and Struble around 445 AM CDT.
Remsen and Lawton around 455 AM CDT.
Moville around 505 AM CDT.
Pierson around 515 AM CDT.
Other locations impacted by these severe thunderstorms include
Bronson, Oyens, Brunsville, Westfield and Chatsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
4243 9666 4266 9660 4291 9667 4291 9586
4256 9586 4245 9592 4221 9596
TIME...MOT...LOC 0920Z 246DEG 35KT 4292 9651 4271 9641 4229 9656
HAIL...<.75IN
WIND...70MPH
$$
Schumacher936
WWUS53 KFSD 240948
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
448 AM CDT Sun May 24 2020
IAC149-193-NEC043-SDC127-240957-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-200524T0945Z/
Woodbury IA-Plymouth IA-Dakota NE-Union SD-
448 AM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR WOODBURY...PLYMOUTH...DAKOTA
AND SOUTHEASTERN UNION COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds to 50 mph are still possible with these thunderstorms as they
continue to move across Plymouth and Woodbury counties.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern and west central Iowa...northeastern Nebraska...and
southeastern South Dakota.
LAT...LON 4222 9633 4225 9633 4228 9635 4228 9672
4243 9666 4266 9660 4291 9667 4291 9586
4256 9586 4245 9592 4221 9596
TIME...MOT...LOC 0947Z 259DEG 41KT 4298 9612 4277 9602 4235 9617
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:38 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 23, 10:38 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1038 PM CDT Sat May 23 2020 .SHORT TERM...(This Evening through Sunday) Issued at 326 PM CDT Sat May 23 2020 Early this afternoon, a cold front has sparked convection out west in the vicinity of the MT/WY/SD border. An upper shortwave aloft and associated sfc low ejecting from the Rockies into the High Plains tonight will progress eastward, tracking convection gradually across the Dakotas and Nebraska and into the forecast area late tonight through Sunday morning. With 0-6 km deep layer shear oriented more parallel to the cold front with initial storms this afternoon and evening in western SD/NE, expect storms to merge into one or several complexes of storms. With northeastward storm motion and the stronger mid level lapse rates, elevated instability, and moisture remaining confined in close proximity to the cold front, convection will take a while to reach the forecast area. The latest CAM guidance has a complex progged to reach the MO River Valley of central SD around midnight or as late as a few hours after; thus expect the main severe weather threat to move into the region in the predawn hours of Sunday morning and progress eastward across the region early Sunday morning. Given the elevated nature of the storm complex combined with 0-3km shear vectors quasi-parallel to the front and precipitable water values peaking around 1.5 inches, expect large hail, damaging winds, and locally heavy rainfall to be the main threats. Temperatures will only drop into the upper 50s to mid 60s tonight, with clouds and warm air advection ahead of the sfc low tempering nocturnal cooling. Sunday's temperatures should peak in the 70s with increased humidity. Sunday morning's complex of storms is expected to move east out of northwest IA/southwest MN by mid day. However clouds and chances for scattered showers and thunderstorms persist through much of the Sunday with the inverted sfc trough/frontal boundary and an elevated unstable layer remaining in the region. Amidst a moist airmass with dew points in the mid to upper 60s, steep mid level lapse rates, and adequate deep layer shear in the upper 20s to 40 kts, ingredients will be sufficient for afternoon strong to severe thunderstorms. The initial limiting factor appears to be meager but increasing broad upper level ascent between shortwaves. Heading toward the evening, severe weather threat increases as destabilization increases and low level lapse rates steepen, as well as height falls from the advancing longwave trough coupled increasing deep layer shear and a weak shortwave disturbance or two would support better chances for strong to severe storms across eastern NE and areas along and east of the I-29 corridor. .LONG TERM...(Sunday Night through Saturday) Issued at 326 PM CDT Sat May 23 2020 Less than ideal weather for outdoor activities on Memorial Day as cloudy weather persists amidst highs in the 60s to mid 70s. In the vicinity of an approaching longwave trough, weak shortwave disturbances and weak instability in southwesterly flow aloft will continue to bring showers and isolated thunderstorms to the region on Monday and Monday night. Rain is most likely to affect areas along and east of I-29 for a longer duration Monday, but is certainly possible for areas further west at times as well. For Tuesday through the rest of the work week, the forecast is mainly dry. The aforementioned longwave trough closes off over the Southern Plains, inducing split flow aloft. Cannot rule out scattered showers and storms along and east of the I-29 corridor on Tuesday, but otherwise the forecast area is mainly under the influence of drier zonal flow aloft with Gulf moisture blocked by the closed low to the south. With large spread in the probabilistic guidance and no significant influence to temperatures aside from cloud cover, stuck with a blended solution yielding near to slightly above normal temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1035 PM CDT Sat May 23 2020 Thunderstorms will move eastward across the area tonight into Sunday morning. Some of the storms could be strong west of Interstate 29 with large hail, gusty winds and heavy rain. Ceilings will lower into the MVFR range behind the thunderstorm activity and persist into Sunday afternoon. Additional thunderstorms will be possible on Sunday evening, mainly through the lower MO River corridor into northwestern IA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...JM
Hazardous weather outlook, May 23, 6:19 PM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 619 PM CDT Sat May 23 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-242330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 619 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Strong to severe thunderstorms are possible tonight. Large hail and damaging winds are the main risks. Thunderstorms may produce locally heavy rainfall, leading to ponding of water or minor flooding. The higher risk of severe weather will be west Interstate 29. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected on Sunday evening. A few of these storms could become strong to severe with large hail and strong winds are the primary threats. The higher risk of severe weather will be east of Interstate 29. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight after midnight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Dixon | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.